Texas, 2001

Flash Flood in Texas, August 18, 2001

August 18, 2001 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 18, 1:39 PM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Aug 18, 1:39 PM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT SAT AUG 18 2001

WATER VAPOR ANIMATION INDICATED A DEFORMATION TYPE SIGNATURE...WITH
UPPER LEVEL SUBTROPICAL MOISTURE IN PLACE OVER THE SOUTHERN STATES.
THIS WAS CAUSING EXTENSIVE MID/HIGH LEVEL CLOUDINESS FROM THE CENTRAL
PERMIAN BASIN AND SOUTHWARD. AS ANALYZED AT 500 MB...UPPER LEVEL
RIDGING WAS REBUILDING OVER THE SW LOWER-48...AS A VIGOROUS UPPER
SYSTEM MOVES ACROSS THE GREAT LAKES.

PREVIOUS CONVECTION AROUND THE REGION HAS PRODUCED NUMEROUS
BOUNDARIES...WITH THE STRONGEST ONE NOTED FROM SOUTH OF PECOS TO
NEAR COLORADO CITY. AREAS ALONG THIS BOUNDARY AND SOUTH OF...SEEM TO
BE THE BEST BETS FOR RECEIVING RAIN FOR THE SHORT TERM. OUR NORTHERN
AREAS CANNOT BE COMPLETED RULED OUT...AS PLENTY OF MOISTURE AND
WEAKER BOUNDARIES WERE PRESENT.

FOR THE SHORT TERM...A DRYING AND WARNING TREND IS NOTED. AS NOTED
ABOVE...UPPER RIDGING WILL CONTINUE TO REBUILD OVER THE SOUTHERN AND
SW LOWER 48. EXCEPT FOR THE MOUNTAINS AND BIG BEND REGION...WILL
MAINTAIN A DRY FORECAST AT LEAST UNTIL MID WEEK FOR THE PLAINS. DAILY
HIGH TEMPS SHOULD BE AT OR ABOVE NORMAL INTO MID WEEK.

MAY ADD A SLIGHT CHANCE FOR SHOWERS WED/THU FOR MOST OF THE PLAINS...
AS A TROUGH AXIS NEARS THE REGION FROM THE WEST. UNFORTUNATELY...
SIGNIFICANT PRECIP LOOKS RATHER IFFY THEN. A BIGGER IF IS THE FINAL
DESTINATION AND CHARACTER OF TROPICAL STORM CHANTAL. MODELS GUIDANCE
THIS FAR INTO THE FUTURE...HAS IT LANDFALLING FROM NE MEXICO TO THE
CENTRAL GULF COAST. EXTRAPOLATING ITS GENERAL PATH...EFFECTS FROM IT
COULD BE FELT IN ABOUT A WEEK (THATS IF IT MOVES THIS WAY).

FIRST GUESS NUMBERS FOLLOW BELOW.. WILL MAINTAIN 20 POPS TONIGHT...
AS NEW CONVECTION IS ALREADY GETTING UNDERWAY.

MAF  69/96/68/97    2-00
LSA  66/97/66/97    2-00
6R6  72/95/72/96    21-0
MRF  59/85/58/65    2221
CNM  68/98/68/99    2-00

.MAF...
TX...NONE.
NM...NONE.

RSB

In the hours before

Special weather statement, Aug 18, 2:30 PM CST, 5 hours before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT SAT AUG 18 2001

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE...COMBINED WITH LOW LEVEL MOISTURE AND
HEATING SATURDAY AFTERNOON...WILL RESULT IN WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO SATURDAY
AND SATURDAY NIGHT.

.THREATS...

THUNDERSTORMS...
THE STRONGEST THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND
EVENING WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS TO 35 MPH...
AND FREQUENT CLOUD TO GROUND LIGHTNING.  BRIEF HEAVY RAINFALL WILL
ALSO BE POSSIBLE...RESULTING IN PONDING OF WATER ON ROADWAYS AND
AREAS OF HIGH WATER IN LOW WATER CROSSINGS.

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Aug 18, 4:28 PM CST, 3 hours 2 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT SAT AUG 18 2001

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE...COMBINED WITH ABUNDANT LOW LEVEL
MOISTURE AND HEATING SATURDAY AFTERNOON...WILL RESULT IN SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO
THROUGH TONIGHT.

.THREATS...

THUNDERSTORMS...
THE STRONGEST THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING
WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 55 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

HEAVY RAIN...
DUE TO THE HIGH AMOUNT OF MOISTURE AVAILABLE...HEAVY RAINFALL OVER
TWO INCHES PER HOUR WILL BE POSSIBLE WITH THE STRONGEST
THUNDERSTORMS.  THIS COULD RESULT IN FLOODING OF ROADWAYS AND DRAWS.
MOTORISTS SHOULD BE ON THE LOOKOUT FOR WATER COVERING THE ROAD IN LOW
LYING AREAS OR PONDING OF WATER ON ROADWAYS.

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.

AKL

The radar

The Midland/Odessa radar (KMAF), 90 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Reagan

When
August 18, 7:30 PM CST to 9:30 PM CST
Where
Reagan County, Big Lake
Reported by
NEWSPAPER
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266492.